What Happens When You Mix Depressants and Opiates?

What Happens When You Mix Depressants and Opiates?

Mixing drugs is a dangerous practice that can lead to severe consequences such as a fatal overdose.

Drug abuse is one of the most dangerous behaviors a person can engage in. A person who is abusing addictive substances does not have to wait long to see how losing control over substance use results in decreasing health, broken relationships, harmful side effects, and even arrests and fines for illegal possession of controlled substances.

With all of the risks that drug use represent, it isn’t hard to see how mixing two or more drugs can be more detrimental even with only one use. But still, mixing drugs continues to be a common practice despite the potential negative consequences.

The Dangers of Mixing Drugs — Depressants and Opiates

The drugs called depressants are substances that act directly on the central nervous system (CNS), reducing stimulation levels and slowing down certain transmitters in the brain. Depressants are often medications used to treat anxiety, pain, stress, insomnia and other similar disorders; depressants can also consist of illegal “street” drugs.

Opiates are drugs that act as analgesic (pain-relieving) medications. Although they are not considered depressants in the full sense, they do also suppress and slow down certain areas of the central nervous system. Depressant abuse along with opiate abuse can be extremely dangerous. The major risk when mixing drugs is triggering an overdose.

Fatal overdose can occur from mixing opiates and benzodiazepines (benzodiazepines used commonly to treat anxiety and insomnia). Benzodiazepine overdose is less likely to cause death, with an overdose usually resulting only in deep unconsciousness. However, when they are mixed with opiates, the toxicity levels increase exponentially causing a higher probability of a fatal overdose.

Another dangerous combination is that of heroin with other depressants such as alcohol. Heroin is an opioid analgesic that causes fast dependence in the user’s system. This drug has an almost instantaneous effect on the CNS and the body when injected intravenously. Heroin is also related to many fatal overdoses, often when mixed with alcohol. When both heroin and alcohol react in the body at the same time, the activity of the central nervous system falls to dangerous levels – causing death in many instances.

Mixing opiates and depressants can cause many dangerous and even fatal health risks. And since depressants and opiates are sometimes regarded as less dangerous when used in the form of prescription medications, some users tend to disregard the risks and continue with their pattern of abuse. Obtaining addiction help through specialized addiction counselors is the best course of action to stop addiction.

Personalized Help to Prevent the Dangers of Depressant Abuse

Don’t hesitate to call our toll-free helpline if you have questions regarding treatment programs and recovery from addiction. Our addiction counselors are available 24 hours a day to help you find intervention services, medically supervised detox programs, Dual Diagnosis rehab centers, family counseling, transport to and from rehab, and help in the use of insurance for a treatment program. Our lines are open right now and we are waiting for your call.